Nebraska, 2017

Drought in Nebraska, July 25 to 31, 2017

July 25 to 31, 2017 · NWS LBF · 3 events in 3 counties and zones

A very dry June and sparse rainfall through much of July led to worsening drought conditions across north central Nebraska. As of the July 25, 2017, drought monitor update, severe drought (D2) covered eastern Cherry, western Keya Paha, and most of Brown counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A very dry June and sparse rainfall through much of July led to worsening drought conditions across north central Nebraska. As of the July 25, 2017, drought monitor update, severe drought (D2) covered eastern Cherry, western Keya Paha, and most of Brown counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 24, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1156 PM CDT Mon Jul 24 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 1245 PM CDT Mon Jul 24 2017

Upper level ridge has a firm grip on the area, with heights in the
process of slowly rising across the region. Nevertheless a weak
surface trough should be the focus for isolated thunderstorm
development later this afternoon across northwest Nebraska. With
weak winds aloft and warm mid level temperatures, storms should
weaken this evening with the loss of daytime heating, and this is
indicated by most hi-res short term model guidance. Otherwise
south winds should stay up a bit tonight as a southerly low level
jet and tight surface pressure gradient reside across the area.
This will help keep lows warm, with many areas remaining near 70
degrees.

A strong area of low pressure will track west to east across
central Canada Tuesday. This will drive a cold front south into
northwest Nebraska by late afternoon. Scattered thunderstorms will
develop near the front near and after peak heating. The better
chance will be Tuesday night with more on that in the section
below. As far as temperatures, expect another hot day Tuesday.
Should be a couple of degrees warmer than today, as area will be
in favorable location for the heat just in front of the
approaching cold front. Will see highs nearing 100 degrees at most
locations, with areas around O'Neill a little cooler due to
higher humidity (but it will feel just as hot due to heat index).
Meanwhile, Valentine and the surrounding drier areas will
approach 105 degrees.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Jul 24 2017

The models are pegging the disturbance across AZ this afternoon as
the catalyst for numerous showers and thunderstorms Tuesday night.
This is probably too fast to lift the disturbance through the
Rockies. The ongoing convection across AZ should delay the arrival
of the disturbance until late Tuesday night or Wednesday.

The forecast is generally for rain chances of 30 to 50 percent.
There will still be abundant moisture and a cold front for focus.
Rain chances and much cooler weather continue Wednesday.

The subtropical upper level ridge affecting the Cntl Plains will
migrate back into the Desert Southwest Thursday through Monday. A
deep upper level low will develop across the Ern U.S. and this will
draw cool Canadian air into the Upper midwest which backs into
Nebraska later this week and through the weekend. The forecast is
generally dry with near seasonable temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1155 PM CDT Mon Jul 24 2017

Isolated thunderstorms will continue through the early morning hours
between KANW and KONL. Some isolated showers in the KIML vcty.
Clearing skies behind this precipitation with increasing high clouds
through the day on Tuesday. Southwest low level jet around 2k agl
40kts will create areas of low level wind shear overnight. Strong
southerly flow again on Tuesday with gusty winds.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Mon Jul 24 2017

Relative humidity around 10 percent and winds gusting to 35 mph in
the Valentine area is producing critical fire danger conditions. A
Red Flag Warning is in place for this condition.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Tuesday for NEZ005-006-008-009-025>027-036>038-057>059-069>071.

&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Power
FIRE WEATHER...CDC
Hazardous weather outlook, Jul 24, 2:16 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Mon Jul 24 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Mon Jul 24 2017 /216 PM MDT Mon Jul 24 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

With heating and an approaching upper level disturbance, isolated
thunderstorms are possible in the eastern panhandle and northwestern
sandhills this afternoon and evening. At this time, no severe
storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Hot conditions are expected on Tuesday with highs in the upper
90s to around 100. A Heat Advisory is in place for parts of
western and north central Nebraska.

Scattered thunderstorms are possible Tuesday afternoon and
evening across all of western and north central Nebraska. At this
time, large hail, heavy rain and strong winds are the main severe
threats.

Thunderstorms are possible beyond Tuesday night through the end
of the period. At this time, the severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 24, 6:42 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 PM CDT MON JUL 24 2017

NEZ005-006-008-250145-
Brown NE-Eastern Cherry NE-Keya Paha NE-
742 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN ROCK...NORTHERN BROWN AND KEYA PAHA COUNTIES UNTIL 845
PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Littleburg, or 15 miles east of Valentine, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Smith Falls State Park, Meadville, North River Trail and
Sparks.

This includes the following highways...
 Highway 183 between mile markers 207 and 225.
 Highway 12 between mile markers 13 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 9957 4273 9964 4274 9966 4272 9968
      4278 10038 4300 10035 4300 9972
TIME...MOT...LOC 0041Z 280DEG 24KT 4295 10027

Power
Special weather statement, Jul 24, 8:51 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
951 PM CDT MON JUL 24 2017

NEZ008-009-250330-
Brown NE-Rock NE-
951 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN AND SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ainsworth, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Keller Park State Recreation Area and Pine Glen
State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 176 and 207.
 Highway 20 between mile markers 245 and 269.

LAT...LON 4273 9972 4273 9963 4272 9961 4272 9953
      4273 9951 4272 9931 4245 9938 4257 9990
      4274 9986 4274 9974
TIME...MOT...LOC 0251Z 280DEG 18KT 4265 9979

Power
Special weather statement, Jul 24, 9:38 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1038 PM CDT MON JUL 24 2017

NEZ009-010-250430-
Holt NE-Rock NE-
1038 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROCK AND WEST CENTRAL
HOLT COUNTIES UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bassett, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sybrant, Twin Lakes State Wildlife Management Area and Pony Lake.

This includes the following highways...
 Highway 183 between mile markers 167 and 181.
 Highway 20 near mile marker 261.

LAT...LON 4245 9967 4259 9951 4237 9906 4216 9930
TIME...MOT...LOC 0337Z 310DEG 18KT 4248 9952

Power

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
July 25, 12:00 AM CST to July 31, 12:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe drought (D2) covered generally the eastern third of Cherry County, as of the July 25, 2017, drought monitor update.

Drought, Keya Paha

When
July 25, 12:00 AM CST to July 31, 12:00 AM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe drought (D2) covered about the western half of Keya Paha County as of the July 25, 2017, drought monitor update.

Drought, Brown

When
July 25, 12:00 AM CST to July 31, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Severe drought (D2) covered most of Brown County, excluding the southeast corner, as of the July 25, 2017, drought monitor update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705496, 705497, 705498.